About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis

Volume 2014 (2014), Article ID 143614, 8 pages

http://dx.doi.org/10.1155/2014/143614
Research Article

Oscillatory Behavior of Second-Order Nonlinear Neutral Differential Equations

1Department of Mathematics, Linyi University, Linyi, Shandong 276005, China

2Department of Mathematical Sciences, University of Agder, P.O. Box 422, 4604 Kristiansand, Norway

Received 28 March 2014; Accepted 16 April 2014; Published 11 June 2014

Academic Editor: Qi-Ru Wang

Copyright © 2014 Tongxing Li and Yuriy V. Rogovchenko. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We study oscillatory behavior of solutions to a class of second-order nonlinear neutral differential equations under the assumptions that allow applications to differential equations with delayed and advanced arguments. New theorems do not need several restrictive assumptions required in related results reported in the literature. Several examples are provided to show that the results obtained are sharp even for second-order ordinary differential equations and improve related contributions to the subject.

1. Introduction

This paper is concerned with the oscillation of a class of second-order nonlinear neutral functional differential equations where . The increasing interest in problems of the existence of oscillatory solutions to second-order neutral differential equations is motivated by their applications in the engineering and natural sciences. We refer the reader to [121] and the references cited therein.

We assume that the following hypotheses are satisfied: is a quotient of odd natural numbers, the functions , and ; the functions and the function satisfies for all and there exists a positive continuous function defined on such that

By a solution of (1), we mean a function defined on for some such that and are continuously differentiable and satisfies (1) for all . In what follows, we assume that solutions of (1) exist and can be continued indefinitely to the right. Recall that a nontrivial solution of (1) is said to be oscillatory if it is not of the same sign eventually; otherwise, it is called nonoscillatory. Equation (1) is termed oscillatory if all its nontrivial solutions are oscillatory.

Recently, Baculíková and Džurina [6] studied oscillation of a second-order neutral functional differential equation assuming that the following conditions hold: , , , and ; and ; , , and .

They established oscillation criteria for (5) through the comparison with associated first-order delay differential inequalities in the case where Assuming that Han et al. [9], Li et al. [15], and Sun et al. [20] obtained oscillation results for (5), one of which we present below for the convenience of the reader. We use the notation

Theorem 1 (cf. [9, Theorem 3.1] and [20, Theorem 2.2]). Assume that conditions and (7) hold. Suppose also that and for all . If there exists a function such that then (5) is oscillatory.

Replacing (6) with the condition Baculíková and Džurina [7] extended results of [6] to a nonlinear neutral differential equation where and are quotients of odd natural numbers. Hasanbulli and Rogovchenko [10] studied a more general second-order nonlinear neutral delay differential equation assuming that , , , and (6) holds. To introduce oscillation results obtained for (1) by Erbe et al. [8], we need the following notation: We say that a continuous function belongs to the class if(i) for and for ;(ii) has a nonpositive continuous partial derivative with respect to the second variable satisfying for some and for some .

Theorem 2 (see [8, Theorem 2.2, when ]). Let conditions (10) and hold. Suppose that , , and for all . If there exists a function such that, for all sufficiently large , then (1) is oscillatory.

Theorem 3 (see [8, Theorem 2.2, case ]). Let conditions (10) and be satisfied. Suppose also that , , and for all . If there exists a function such that, for all sufficiently large and for some , then (1) is oscillatory.

Assuming that Li et al. [16] extended results of [10] to a nonlinear neutral delay differential equation where is a ratio of odd natural numbers. Han et al. [9, Theorems 2.1 and 2.2] established sufficient conditions for the oscillation of (1) provided that (17) is satisfied, , and Xu and Meng [21] studied (1) under the assumptions that (17) holds, , and obtaining sufficient conditions for all solutions of (1) either to be oscillatory or to satisfy ; see [21, Theorem 2.3]. Saker [17] investigated oscillatory nature of (1) assuming that (17) is satisfied, and for some , where . Li et al. [12] studied oscillation of (1) under the conditions that (17) holds, and are strictly increasing, , and Li et al. [13] investigated (1) in the case where hold, , , and . In particular, sufficient conditions for all solutions of (1) either to be oscillatory or to satisfy were obtained under the assumptions that (17) holds and ; see [13, Theorem 3.8]. Sun et al. [19] established several oscillation results for (1) assuming that , , (17), and (23) are satisfied. The following notation is used in the next theorem:

Theorem 4 (see [19, Theorem 4.1]). Let conditions , , and (17) be satisfied. Assume also that , , and for all . Suppose further that there exist functions and such that , , Then (1) is oscillatory.

Our principal goal in this paper is to analyze the oscillatory behavior of solutions to (1) in the case where (17) holds and without assumptions , (19)–(23), and .

2. Oscillation Criteria

In what follows, all functional inequalities are tacitly assumed to hold for all large enough, unless mentioned otherwise. We use the notation A continuous function is said to belong to the class if(i) for and for ;(ii) has a nonpositive continuous partial derivative with respect to the second variable satisfying for some .

Theorem 5. Let all assumptions of Theorem 2 be satisfied with condition (10) replaced by (17). Suppose that there exists a function such that If there exists a function such that, for all sufficiently large , then (1) is oscillatory.

Proof. Let be a nonoscillatory solution of (1). Without loss of generality, we may assume that there exists a such that , , and for all . Then for all , and by virtue of the function is strictly decreasing for all . Hence, does not change sign eventually; that is, there exists a such that either or for all . We consider each of the two cases separately.

Case  1. Assume first that for all . Proceeding as in the proof of [8, Theorem 2.2, case ], we obtain a contradiction to (15).

Case  2. Assume now that for all . For , define a new function by Then for all , and it follows from (30) that for all . Integrating (32) from to , , we have Passing to the limit as , we conclude that which implies that Thus, Consequently, there exists a such that, for all , Differentiating (31) and using (30), we have, for all , Hence, by (31) and (38), we conclude that for all . Multiplying (39) by and integrating the resulting inequality from to , we obtain In order to use the inequality see Li et al. [16, Lemma 1 (ii)] for details; we let Then, by virtue of (40), we conclude that which contradicts (29). This completes the proof.

Theorem 6. Let all assumptions of Theorem 3 be satisfied with condition (10) replaced by (17). Suppose further that there exists a function such that (28) holds. If there exists a function such that, for all sufficiently large , then (1) is oscillatory.

Proof. The proof is similar to that of Theorem 5 and hence is omitted.

Theorem 7. Let conditions (10) and be satisfied, , , and . Assume that there exists a function such that, for all sufficiently large , If there exists a function such that, for all sufficiently large , then (1) is oscillatory.

Proof. Without loss of generality, assume again that (1) possesses a nonoscillatory solution such that , , and on for some . Then, for all , (30) is satisfied and . It follows from (10) that there exists a such that for all . By virtue of (30), we have Since we conclude that For , define a new function by Then for all , and the rest of the proof is similar to that of [8, Theorem 2.2, case ]. This completes the proof.

Theorem 8. Let conditions (10) and be satisfied. Suppose also that , , , and there exists a function such that (45) holds for all sufficiently large . If there exists a function such that, for some , then (1) is oscillatory.

Proof. The proof runs as in Theorem 7 and [8, Theorem 2.2, case ] and thus is omitted.

Theorem 9. Let all assumptions of Theorem 7 be satisfied with condition (10) replaced by (17). Suppose that there exist a function and a function such that and, for all sufficiently large , Then (1) is oscillatory.

Proof. Without loss of generality, assume as above that (1) possesses a nonoscillatory solution such that , , and on for some . Then, for all , (30) is satisfied and . Therefore, the function is strictly decreasing for all , and so there exists a such that either or for all . Assume first that for all . As in the proof of Theorem 7, we obtain a contradiction with (46). Assume now that for all . For , define by (31). By virtue of , The rest of the proof is similar to that of Theorem 5 and hence is omitted.

Theorem 10. Let all assumptions of Theorem 8 be satisfied with condition (10) replaced by (17). Suppose that there exists a function such that, for all sufficiently large , Then (1) is oscillatory.

Proof. The proof resembles those of Theorems 5 and 9.

Remark 11. One can obtain from Theorems 5 and 6 various oscillation criteria by letting, for instance, Likewise, several oscillation criteria are obtained from Theorems 710 with

3. Examples and Discussion

The following examples illustrate applications of theoretical results presented in this paper.

Example 1. For , consider a neutral differential equation where and are constants. Here, , , , , , and . Let and . Then and, for all sufficiently large and for all satisfying , we have On the other hand, letting and , we observe that condition (15) is satisfied for . Hence, by Theorem 5, we conclude that (58) is oscillatory provided that . Observe that results reported in [9, 12, 17, 21] cannot be applied to (58) since and conditions (19)–(22) fail to hold for this equation.

Example 2. For , consider a neutral differential equation where is a constant. Here, , , , , , and . Let and . Then . Hence, whenever . Let and . Then (16) is satisfied for . Therefore, using Theorem 6, we deduce that (60) is oscillatory if , whereas Theorems 1 and 4 yield oscillation of (60) for , so our oscillation result is sharper.

Example 3. For , consider the Euler differential equation where is a constant. Here, , , , , and . Choose and . Then , and so provided that . Let and . Then (15) holds for . It follows from Theorem 5 that (62) is oscillatory for , and it is well known that this condition is the best possible for the given equation. However, results of Saker [17] do not allow us to arrive at this conclusion due to condition (22).

Remark 12. In this paper, using an integral averaging technique, we derive several oscillation criteria for the second-order neutral equation (1) in both cases (10) and (17). Contrary to [9, 12, 15, 17, 1921], we do not impose restrictive conditions and (19)–(23) in our oscillation results. This leads to a certain improvement compared to the results in the cited papers. However, to obtain new results in the case where (17) holds, we have to impose an additional assumption on the function ; that is, . The question regarding the study of oscillatory properties of (1) with other methods that do not require this assumption remains open at the moment.

Conflict of Interests

The authors declare that they have no competing interests.

Authors’ Contribution

Both authors contributed equally to this work and are listed in alphabetical order. They both read and approved the final version of the paper.

Acknowledgments

The authors thank the referees for pointing out several inaccuracies in the paper. The research of the first author was supported by the AMEP of Linyi University, China.

References

  1. R. P. Agarwal, M. Bohner, T. Li, and C. Zhang, “Oscillation of second-order Emden-Fowler neutral delay differential equations,” Annali di Matematica Pura ed Applicata, 2013. View at Publisher · View at Google Scholar
  2. R. P. Agarwal, M. Bohner, and W.-T. Li, Nonoscillation and Oscillation: Theory for Functional Differential Equations, vol. 267 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, New York, NY, USA, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  3. R. P. Agarwal and S. R. Grace, “Oscillation theorems for certain neutral functional differential equations,” Computers and Mathematics with Applications, vol. 38, no. 11, pp. 1–11, 1999. View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  4. R. P. Agarwal, S. R. Grace, and D. O'Regan, Oscillation Theory for Difference and Functional Differential Equations, Kluwer Academic, Dordrecht, The Netherlands, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  5. R. P. Agarwal, S. R. Grace, and D. O'Regan, Oscillation Theory for Second Order Linear, Half-Linear, Superlinear and Sublinear Dynamic Equations, Kluwer Academic, Dordrecht, The Netherlands, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  6. B. Baculíková and J. Džurina, “Oscillation theorems for second order neutral differential equations,” Computers & Mathematics with Applications, vol. 61, no. 1, pp. 94–99, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. B. Baculíková and J. Džurina, “Oscillation theorems for second-order nonlinear neutral differential equations,” Computers & Mathematics with Applications, vol. 62, no. 12, pp. 4472–4478, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. L. Erbe, T. S. Hassan, and A. Peterson, “Oscillation criteria for nonlinear functional neutral dynamic equations on time scales,” Journal of Difference Equations and Applications, vol. 15, no. 11-12, pp. 1097–1116, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. Z. Han, T. Li, S. Sun, and Y. Sun, “Remarks on the paper [Appl. Math. Comput. 207 (2009) 388-396],” Applied Mathematics and Computation, vol. 215, no. 11, pp. 3998–4007, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  10. M. Hasanbulli and Yu. V. Rogovchenko, “Oscillation criteria for second order nonlinear neutral differential equations,” Applied Mathematics and Computation, vol. 215, no. 12, pp. 4392–4399, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. B. Karpuz, Ö. Öcalan, and S. Öztürk, “Comparison theorems on the oscillation and asymptotic behaviour of higher-order neutral differential equations,” Glasgow Mathematical Journal, vol. 52, no. 1, pp. 107–114, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  12. T. Li, R. P. Agarwal, and M. Bohner, “Some oscillation results for second-order neutral differential equations,” The Journal of the Indian Mathematical Society, vol. 79, no. 1–4, pp. 97–106, 2012. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. T. Li, Z. Han, C. Zhang, and H. Li, “Oscillation criteria for second-order superlinear neutral differential equations,” Abstract and Applied Analysis, vol. 2011, Article ID 367541, 17 pages, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. T. Li and Yu. V. Rogovchenko, “Asymptotic behavior of higher-order quasilinear neutral differential equations,” Abstract and Applied Analysis, vol. 2014, Article ID 395368, 11 pages, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  15. T. Li, Yu. V. Rogovchenko, and C. Zhang, “Oscillation of second-order neutral differential equations,” Funkcialaj Ekvacioj, vol. 56, no. 1, pp. 111–120, 2013. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. T. Li, Yu. V. Rogovchenko, and C. Zhang, “Oscillation results for second-order nonlinear neutral differential equations,” Advances in Difference Equations, vol. 2013, article 336, pp. 1–13, 2013. View at Publisher · View at Google Scholar
  17. S. H. Saker, “Oscillation criteria for a second-order quasilinear neutral functional dynamic equation on time scales,” Nonlinear Oscillations, vol. 13, pp. 407–428, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  18. S. H. Saker and D. O'Regan, “New oscillation criteria for second-order neutral functional dynamic equations via the generalized Riccati substitution,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 1, pp. 423–434, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. S. Sun, T. Li, Z. Han, and H. Li, “Oscillation theorems for second-order quasilinear neutral functional differential equations,” Abstract and Applied Analysis, vol. 2012, Article ID 819342, 17 pages, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. S. Sun, T. Li, Z. Han, and C. Zhang, “On oscillation of second-order nonlinear neutral functional differential equations,” Bulletin of the Malaysian Mathematical Sciences Society, vol. 36, no. 3, pp. 541–554, 2013. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. R. Xu and F. Meng, “Some new oscillation criteria for second order quasi-linear neutral delay differential equations,” Applied Mathematics and Computation, vol. 182, no. 1, pp. 797–803, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet